Colorado, 2016

Tornado and Hail in Colorado, July 27, 2016

July 27, 2016 · NWS BOU · 10 events in 3 counties and zones

Severe thunderstorms produced large hail, from ping pong to tennis ball size, along with intense straight-line winds. A weak tornado was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from ping pong to tennis ball size, along with intense straight-line winds. A weak tornado was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 27, 1:54 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM MDT Wed Jul 27 2016

An upper level ridge over the Great Basin will sink south over
the next 24 hours as an short wave trough moves across the
Northern Plains. This will increase the northwest flow aloft over
eastern Colorado Thursday.

For the rest of today and tonight, convergence along a weak
boundary over Lincoln and Washington counties may help convection
break the cap. Plan on having the highest pops here. An isolated
severe storm or two is possible due to CAPE reaching 800 to 1600
J/kg. Farther west, a cap will limit most if not all convection.
Will keep 10-20 pops in for the Front Range and Eastern Plains.
For the mountains, drier air should prevent thunderstorm
development.

On Thursday, airmass temperatures will not change much which will
result in highs reaching the upper 80s to lower 90s. East to
northeast winds increase during the afternoon and evening. This
will help transport moisture westward to the foothills. The short
wave trough passing to the northeast of Colorado is expected to
help trigger thunderstorms over northeast Colorado. The increased
flow aloft will produce good shear Thursday. This shear combined
with CAPE climbing to 1500 to 3000 J/kg will allow some storms to
become severe with large hail and damaging winds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM MDT Wed Jul 27 2016

Thursday night upper level high pressure will be centered over
extreme southwestern Utah with a northwest flow aloft over Colorado.
A 40kt+ jet max and associated upper level disturbance will move
over the far northeastern Corner of Colorado. With capes over 1500
j/kg...quite a bit of shear and lift from the jet...severe storms
are expected over the northeastern quarter of Colorado. Latest
SPC Day 2 outlook has this area in a slight to enhanced risk of
severe storms. In addition...with PW's over 1.25 inches heavy rain
will also be possible with the storms.

Models show an outflow boundary from the overnight convection
pushing up against the foothills which may initiate some
thunderstorms activity across the foothills...Urban Corridor and
Palmer Divide...some of which could be strong. In
addition...cooler and moist air behind the boundary could result
in low clouds across the Plains...including portions of the Front
Range Urban Corridor after midnight. The increased moisture and
cloud cover should keep high temperatures on Friday below 90 on
the plains. The additional moisture may also result in a few more
storms east of the mountains if the cap can be broken. It looks
like the best chance should be over the Palmer Divide...where some
of the storms could be strong.

The upper ridge begins to shift eastward across the Rocky Mountain
Region over the weekend...which should bring warmer and drier across
north central and northeastern Colorado. There may be enough
moisture...combined with daytime heating...to produce isolated
high based storms across the high country. An isolated strong
storm may also be possible across the far northeastern plains due
to better shear and low level moisture.

Early next week...the upper high is forecasted to move east into the
southern plains states. As it does...monsoonal moisture should begin
to flow into Colorado from the south...which should result in
slightly cooler temperatures along with increased precipitation
chances across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 254 PM MDT Wed Jul 27 2016

Northeast winds will turn east to southeast through the afternoon
and evening. After 09z, wind direction becomes more uncertain due
to the formation of a Denver Cyclone. Thunderstorm activity still
looks to stay east of the Denver area today and tonight. For
Thursday, east winds will increase through the day and transport
moisture into the area. This is expected to bring isolated
thunderstorms to the Denver area late Thursday afternoon and
evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
Hazardous weather outlook, Jul 27, 10:14 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT WED JUL 27 2016

COZ030>051-281715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1114 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MAINLY EAST OF A LINE FROM NEW RAYMER TO LIMON...ONE OR TWO OF
WHICH COULD PRODUCE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.
WEST OF THIS LINE THE THUNDERSTORMS COVERAGE WILL BE ISOLATED AT
BEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM ACTIVITY WILL DECREASE OVER THE MOUNTAINS WHILE INCREASING
OVER THE FAR NORTHEASTERN PLAINS ON THURSDAY WITH A FEW SEVERE
STORMS POSSIBLE. FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG
STORMS POSSIBLE MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE WITH THE STORMS EACH EVENING.

THE WEEKEND WILL BECOME WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. EARLY NEXT WEEK
WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 27, 2:48 PM MST
Where
Lincoln County, 3.74 mi E of Arriba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -103.200

Hail, Lincoln

When
July 27, 3:14 PM MST
Where
Lincoln County, Arriba
Measured
1.5 in hail
Reported by
Public
Coordinates
39.280, -103.270

Hail, Weld

When
July 27, 3:52 PM MST
Where
Weld County, 4.86 mi N of Nunn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -104.760

Tornado, Weld

When
July 27, 3:54 PM MST
Where
Weld County, 0.52 mi E of Nunn
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
40.700, -104.760

A tornado touched down in open country. No damage was observed.

Hail, Weld

When
July 27, 3:57 PM MST
Where
Weld County, 6.07 mi NE of Nunn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -104.700

Hail, Weld

When
July 27, 4:15 PM MST
Where
Weld County, 0.69 mi S of Galeton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.510, -104.580

Hail, Weld

When
July 27, 4:45 PM MST
Where
Weld County, 1.05 mi E of Galeton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.560

Hail, Weld

When
July 27, 5:10 PM MST
Where
Weld County, 4.18 mi S of Gill
Measured
2.5 in hail
Reported by
Public
Coordinates
40.390, -104.520

Hail, Logan

When
July 27, 6:40 PM MST
Where
Logan County, 9.51 mi NNE of Crook
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.740

Thunderstorm Wind, Logan

When
July 27, 6:40 PM MST
Where
Logan County, 9.51 mi NNE of Crook
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.980, -102.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640768, 640767, 640766, 640776, 640765, 640771, 640769, 640770, 640772, 640774.